Advertisement

Fritz John pp 469-497 | Cite as

Formation of Singularities in One-Dimensional Nonlinear Wave Propagation

  • Fritz John
Chapter
Part of the Contemporary Mathematicians book series (CM)

Abstract

The waves considered here are solutions of a first-order strictly hyperbolic system of differential equations, written in the form
$${u_t} + a(u){u_x} = 0$$
(1)
, where u = u(x, t) is a vector with n components u 1,· ·· , u n depending on two scalar independent variables x, t, and a = a(u) is an n-th order square matrix. The question to be discussed is the formation of singularities of a solution u of (1) corresponding to initial data (2) u(x, 0) = f(x). It will be shown that if the system (1) is “genuinely nonlinear” in a sense to be defined below, and if the initial data are “sufficiently small” (but not identically 0), the first derivatives of u will become infinite for certain (x, t) with t > 0. The result is well known for n = 1 and n = 2 (see the papers by Lax and by Glimm and Lax [1], [2], [10]). In many cases such a singular behavior can be identified physically with the formation of a shock, and considerable interest attaches to the study of the subsequent behavior of the solution. In the present paper we shall be content just to reach the onset of singular behavior, without attempting to define and to follow a solution for all times. For that we would need a physical interpretation of our system to guide us in formulating proper shock conditions.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. [1]
    Lax, Peter D., The formation and decay of shock waves, Amer. Math. Monthly, 79, 1972, pp. 227–241.CrossRefGoogle Scholar
  2. [2]
    Glimm, James, and Lax, Peter D., Decay of solutions of systems of nonlinear hyperbolic conservation laws, Memoirs of the Amer. Math. Soc., 101, 1970.Google Scholar
  3. [3]
    Knops, R. J., Levine, H. A., and Payne, L. E., Non-existence, instability and growth theorems for solutions of a class of abstract nonlinear equations with applications to nonlinear elasto dynamics (to appear).Google Scholar
  4. [4]
    John, F., Plane elastic waves of finite amplitude, Hadamard materials and harmonic materials, Comm. Pure App. Math., 19, 1966, pp. 309–341.CrossRefGoogle Scholar
  5. [5]
    John, F., Plane waves of finite amplitude, Studies in Applied Mathematics, 5. Advances in Differential and Integral Equations, SIAM, 1969, pp. 14–19.Google Scholar
  6. [6]
    Caroll, M. M., Some results on finite amplitude elastic waves, Acta Mech., 3, 1967, pp. 167–181.CrossRefGoogle Scholar
  7. [7]
    Varley, Eric, Simple waves in general elastic materials, Archive for Rat. Mechanics and Analysis, 20, 1965, pp. 309–328.CrossRefGoogle Scholar
  8. [8]
    Lax, Peter D., Hyperbolic systems of conservation laws and the mathematical theory of shock waves, Regional Conference Series in Applied Mathematics, SIAM, 1973.Google Scholar
  9. [9]
    Lax, P. D., Hyperbolic systems of conservation laws, II, Comm. Pure App. Math., 10, 1957, pp. 227–241.Google Scholar
  10. [10]
    Lax, P. D., Development of singularities of solutions of nonlinear hyperbolic partial differential equations, Journal of Math. Physics, 5, 1964, pp. 611–613.CrossRefGoogle Scholar
  11. [11]
    Peradzynski, Z., Nonlinear plane k-waves and Riemann invariants, Bulletin de l’Academie Polonaise des Sciences, Serie des sciences techniques, Volume XIX, No. 9, 1971, pp. 59–66.Google Scholar

Copyright information

© Springer Science+Business Media New York 1974

Authors and Affiliations

  • Fritz John

There are no affiliations available

Personalised recommendations